Amy Tenderich was diagnosed with type 1 diabetes in May of 2003. She is the founder and editor-in-chief of Diabetes Mine and co-authored the book Know Your Numbers, Outlive Your Diabetes. You will frequently find her speaking at diabetes, health, and social media events across the country.
So if you’re physically active and you have diabetes, do you need to be cautious about blood sugar lows? Yes. But this is no reason to avoid exercise. There’s plenty you can do to stay safe while exercising.
First, you should know that if you’re NOT taking diabetes medications, it is NOT likely that you’ll experience too-low blood glucose (called hypoglycemia). You will not need to snack or have the same concerns as people who are taking certain diabetes medications that put them at risk for lows.
If you are taking these medications, then you need to learn more about your blood glucose response to certain physical activities. See the table below to determine if you are at risk.
Diabetes medications and risk of hypoglycemia
NOT AT RISK
- Glucophage (metformin)
- Avandia (rosiglitizone)
- Avandamet (metformin/rosiglitizone)
- Actos (pioglitazone)
- Precose (acarbose)
- Glyset (miglitol)
- Byetta (exenatide)
- Diabeta, Micronase, Glynase, Glucovance (contains glyburide)
- Glucotrol, Glucotrol XL, Metaglip (contains glipizide)
- Amaryl (glimepiride)
- Prandin (repaglinide)
- Starlix (natelinide)
- Insulin (any type)
Am I having a low?
Hypoglycemia is defined as any test result under 80 mg/dL, OR under 90 mg/dL with symptoms.
If you are taking any of the medications in the “At Risk” column, then you’ll want to be careful not to start exercising when your blood glucose is less than 120 mg/dL.
If you find that your blood glucose level at the end of your activity sessions is under 90 mg/dL, then you may need to snack when you are active.
Low blood glucose is easily treated by drinking a sugary beverage or eating some fast-acting carbohydrate (high-sugar food) such as raisins or candy tarts. But having a low is not a pleasant feeling. Common symptoms that will alert you to a low include:
− Feeling sweaty and/or shaky
− Rapid heart beat
− Mood changes
− Trouble concentrating
− Feeling hungry and/or fatigued
Look out for these when you’re exercising, and make sure to treat them right away.